Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Goodland, KS

May 10, 2017Logan County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at May 10, 2017, 10:56 PM CDT for Logan County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 10:56 PM CDT (03:56 UTC)
Expired
May 11, 2017, 2:00 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

474 
WGUS53 KGLD 110356
FFWGLD
KSC109-193-110700-
/O.NEW.KGLD.FF.W.0007.170511T0356Z-170511T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1056 PM CDT WED MAY 10 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Thomas County in northwestern Kansas...
  Logan County in west central Kansas...

* Until 200 AM CDT

* At 1056 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Colby, Oakley, Winona, Monument, Russell Springs and Mingo. 

This includes Interstate 70 in Kansas between mile markers 56 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3936 10122 3935 10079 3913 10080 3913 10081
      3870 10082 3870 10128

$$

JN
1 follow-up statement
270 
WGUS73 KGLD 110448
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1148 PM CDT WED MAY 10 2017

KSC109-193-110457-
/O.CAN.KGLD.FF.W.0007.000000T0000Z-170511T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Logan KS-
1148 PM CDT WED MAY 10 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN THOMAS AND LOGAN COUNTIES
IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3936 10122 3935 10079 3913 10080 3913 10081
      3870 10082 3870 10128

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 10, 5:55 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 10, 5:55 PM CDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
455 PM MDT Wed May 10 2017

.SHORT TERM...(This afternoon through Thursday)
Issued at 230 PM MDT Wed May 10 2017

Closed mid-upper low will bring periods of showers and
thunderstorms to our CWA this afternoon through Thursday
afternoon as it tracks from the Four Corners region (current) and
across southern Kansas tonight and Thursday. Stalled front is near
our southern CWA and will act as a focus for early initiation. A
cold front is slowly moving into northeast Colorado, and this will
move into our CWA later this evening as the main upper low begins
to slide into the plains. A shortwave trough rotating around the
upper low is now moving into southeast Colorado and thunderstorm
activity is beginning to increase in this area.

Clearing skies have allowed instability to increase and latest
analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and
this may increase a little more before cold front moves through this
evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by
the 600-500mb layer, and effective shear is actually much less. Low
level shear is particularly unimpressive. Due to the lower effective
shear values, confidence is low in more organized cells across much
of our CWA (pulse type thunderstorms more likely). Frontal zone near
surface low may initially behave more like a warm front this
afternoon and bulge northward as shortwave approaches, and this may
result in a little better low level shear and could support a few
super cells. Trend still seems to support better severe threat south
of Nebraska state line, and in particular south of I-70 (closer to
frontal zone).

We are still looking at a favorable track on the upper low for a
deformation zone to track across our CWA, and strong forcing will
combine with good moisture advection to produce widespread showers
(embedded thunderstorms) from this evening through early Thursday
afternoon (when upper low shifts east). Periods of moderate to heavy
rainfall appear likely. Thunderstorms in the afternoon and evening
will tend to have slow storm motions which is concerning considering
recent rainfall. Other that early in the event, the rest of the
precipitation may occur over a prolonged enough period of time to
keep any flood threat very localized. Ponding/runoff may be more of
an issue than flash flooding, and this will need to monitored. Due
to the localized nature of the flood threat, the decision was made
not to issue a flood watch at this time.

Temperatures Thursday are going to be highly dependent on precip
clearing, and there is a chance that some locations Thursday may not
see low clouds clear until almost sunset. This could keep highs
closer to 50 degrees (not far from morning lows).

.LONG TERM...(Thursday night through Wednesday)
Issued at 121 PM MDT Wed May 10 2017

The first half of the long term period (Thursday night through
Sunday) will start off dry with a ridge over the region. Then the
second half of the period (Monday through Wednesday) will have the
potential for returned precipitation chances over portions of the
region.

After the ridge begins to move east, southwest flow will start to
move into the area on Sunday due to a strong trough in the western
CONUS. As the trough slowly moves east there will be embedded
shortwave troughs that move over the region each day. These could
create chances for precipitation over the CWA, but current guidance
does not show a very strong signal for wide spread precipitation
chances or severe storms. The beginning of next week will need to be
monitored.

Temperatures during the period will be in the 70s on Friday, then an
increase into the 80s through the remainder of the period. Sunday
could see some low 90s over the eastern portions of the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 455 PM MDT Wed May 10 2017

For both taf sites...a mix of conditions is expected thru the
forecast period from VFR down to LIFR. Ceilings will range from
BKN-OVC050 down to OVC007-010 at time...especially after 08z
Thursday. Generally 3-6sm in light/moderate showers and thunder.
1sm at times in heavier showers...especially for KGLD. VFR for
KGLD after 20z Thursday...and 12z Thursday for KMCK. Winds NNE
10-15kts with gusts to 25kts thru 03z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, May 10, 8:51 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
751 PM MDT Wed May 10 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
751 PM MDT Wed May 10 2017 /851 PM CDT Wed May 10 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TONIGHT THROUGH THURSDAY AFTERNOON...

Widespread rain showers with isolated thunderstorms are expected
through tonight. After the strongest storms end this evening,
moderate to heavy rainfall is expected across the region this evening
through midday Thursday. This could lead to local flash flooding,
ponding of water, and rises on areas of rivers and creeks.

.DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in any reports of flooding...high
winds and hail...but do so safely.

In the hours before

Local storm report, May 10, 7:40 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 N WINONA              39.13N 101.25W
05/10/2017  M1.75 INCH       LOGAN              KS   TRAINED SPOTTER

            HAILED FOR 15-20 MINUTES...COVERED THE YARD...DAMAGED
            AWNING

&&

JN
Special weather statement, May 10, 8:19 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
719 PM MDT WED MAY 10 2017

KSZ014-015-027>029-042-110215-
Wichita KS-Gove KS-Sheridan KS-Wallace KS-Thomas KS-Logan KS-
719 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA...
SOUTHEASTERN WALLACE...SOUTHEASTERN THOMAS...LOGAN...SOUTHWESTERN
SHERIDAN AND NORTHWESTERN GOVE COUNTIES UNTIL 815 PM MDT/915 PM
CDT/...

At 719 PM MDT/819 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Oakley, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakley, Grinnell, Gove, Winona, Monument, Russell Springs and
Angelus.

This includes Interstate 70 in Kansas between mile markers 67 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 10164 3934 10071 3898 10041 3870 10110
      3870 10113 3869 10113 3856 10143
TIME...MOT...LOC 0119Z 293DEG 15KT 3906 10075

Lockhart
Local storm report, May 10, 8:45 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      OAKLEY                  39.13N 100.85W
05/10/2017                   LOGAN              KS   EMERGENCY MNGR

            1.32 INCHES OF RAIN AND MINOR STREET FLOODING IN TOWN.

&&

JN
Special weather statement, May 10, 9:09 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
809 PM MDT WED MAY 10 2017

KSZ014-015-028-029-041-042-110315-
Wichita KS-Gove KS-Sheridan KS-Greeley KS-Thomas KS-Logan KS-
809 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN THOMAS...
LOGAN...SOUTHEASTERN GREELEY...SOUTHWESTERN SHERIDAN AND NORTHWESTERN
GOVE COUNTIES UNTIL 915 PM MDT/1015 PM CDT/...

At 808 PM MDT/908 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles north of Grainfield
to 12 miles northeast of Coolidge. Movement was east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oakley, Leoti, Grainfield, Grinnell, Monument, Russell Springs and
The Monument Rocks.

This includes Interstate 70 in Kansas between mile markers 68 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10152 3870 10148 3875 10148 3899 10129
      3940 10058 3902 10044 3870 10084 3870 10113
      3846 10113 3826 10137 3826 10186
TIME...MOT...LOC 0208Z 270DEG 7KT 3920 10044 3819 10188

JN
Local storm report, May 10, 10:00 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             GRINNELL                39.12N 100.63W
05/10/2017  E0.88 INCH       GOVE               KS   EMERGENCY MNGR

            EM REPORTED CAR AND SEMI TRUCK HAVE SLIDE OFF I-70
            BETWEEN MILE MARKER 83 AND 85 DUE TO NICKEL AND PEA SIZED
            HAIL COVERING THE ROAD.

&&

SME
Local storm report, May 10, 10:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             5 S GRAINFIELD          39.04N 100.47W
05/10/2017  E1.00 INCH       GOVE               KS   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL.

&&

SME

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:12 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas63 min
May 10, 7:17 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace27 min
May 10, 7:30 PM CDTFlash Flood WarningGLDWallace3 hr
May 10, 8:03 PM CDTFlash Flood WarningGLDLogan, Thomas3 hr
May 10, 8:19 PM CDTSpecial Weather StatementGLDLogan56 min
May 10, 9:09 PM CDTSpecial Weather StatementGLDLogan, Wichita66 min
May 10, 9:25 PM CDTFlash Flood WarningGLDGove, Logan, Sheridan, Thomas3 hr
May 10, 10:02 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas43 min
May 10, 10:34 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas56 min
May 10, 10:52 PM CDTFlash Flood Warning EmergencyGLDGove, Sheridan4 hr
May 10, 11:00 PM CDTFlash Flood WarningGLDGove, Graham, Sheridan3 hr
May 10, 11:24 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas36 min
May 11, 2:16 AM CDTAreal Flood WarningGLDGove, Greeley, Logan, Sheridan, Sherman, Thomas and 2 more32 hr

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.